Opioid Tapering: Risks & Benefits from a Pain Management Leader

By: Dr. John "Rett" Blake

Reading Time: 4 minutes

Date: 05/22/2018

Filed Under: chronic pain, Pain Management, opioid prescribing, tapering

Determining when to taper 

We hear a lot about opioid tapering from multiple different sources these days. It is mentioned in CDC guidelines and we get it from insurance companies as well. It seems that the insurance companies are trying to bearishforce you to taper all of your patients off of opioids, but as clinicians we know that some patients benefit from them and need them to maintain quality of life. So, how do we know who should be tapered? For me, the answer lies in the balance between risks and benefits. When the risks of any medication outweigh the benefits, then we should stop it. These risks can also be applied to the community if a patient is diverting their opioids.

Considerations and reasoning

There are many different reasons why someone may want to stop taking opioids. Maybe they are having less pain and the underlying condition has improved. Maybe they do not like the social stigma or the cost of these medications. There are also many safety concerns that may prompt a physician to stop opioids. These include risk for respiratory suppression (COPD or obstructive sleep apnea), fall risk, or any kind of near miss event with opioids. Tapering opioids should also be considered when a patient does not have clinical improvement in function. Functional improvement will be different in everyone and our goals should be realistic given a patient’s physical ability. Given the significant risk profile of opioids, patients must be compliant with strict treatment regimens. An inability to be compliant with this regimen may also be a reason to taper opioids. We monitor the medication regimens of our patients with urine drug screens, pill counts, and prescription drug monitoring report inquiries. Non-compliance with these monitoring tools may arise from a lack of understanding of the rules regarding these medications or it may signal something more serious such as abuse or diversion.

If the decision to taper a patient off of opioids is made there are still a lot of things to consider. The first one is whether or not to admit the patient for inpatient detox. This is applicable for patients trying to come off of multiple medications, patients with unstable medical comorbidities, patients with significant psychological conditions, or patients that have failed outpatient programs. There are three widely accepted protocols for outpatient tapers: the CDC, VA and Mayo Clinic protocols. The VA protocol calls for a 20-50% weekly reduction of the original dose, but also states that it can be done more quickly by reducing the dose 20-50% daily until 45 MEDD is reached then slowing down to Q2-5 day reduction. The Mayo Clinic protocol recommends 10% reduction of original dose every 5-7 days until 30% of original dose is reached, then moving to 10% weekly reductions for the remaining dose. The CDC protocol is the most simple, involving a 10% weekly reduction of the original dose, which can be extended for patients with a long history of opioid use. For patients on transdermal fentanyl, it can be helpful to rotate to another opioid because of the wide gaps in available dose strengths. Some recommend rotating all opioids to one long-acting formulation, but most providers will taper using what the patient is already on.

Managing symptoms

With the slow tapers mentioned above, most patients will not develop severe symptoms of opioid withdrawal. With acute withdrawal, symptoms usually last 3-7 days and develop 6-36 hours after the last dose of opioid. These symptoms are usually described as “flu-like” in nature--including nausea, diarrhea, muscle and joint aches, headaches, abdominal cramping, sweats and chills. They can be extremely unpleasant but are usually not life threatening. Clonidine can be used to mitigate these symptoms. Other medications such as Loperamide, NSAIDs, Dicyclomine, and Dimenhydrinate can also be used to manage these symptoms, but they are often unnecessary when using a slow taper.

Patient monitoring is critical

Even when a slow taper is used, chronic pain patients will usually experience increased pain during and well after a taper. Depending on the underlying pain pathology, this may or may not resolve with time. It is important to maintain a close relationship with the patient during this process, as some patients may turn to illicit drugs during this time period. It is also important to counsel patients that they may lose tolerance to opioids in as little as one week and returning to their previous dose could be fatal. There are many things to consider when deciding if and how to taper off of opioids. If done correctly and for the right reasons, tapering opioids can spare a patient from potential adverse effects of this class of medication.

As I mentioned earlier, there are numerous resources on this topic, some of which are linked below. While these resources are useful, the physician/patient relationship and history should remain the foundation for the tapering decision.

Additional resources

 

To stay updated on this topic and many others, subscribe to our blog below:

Subscribe 

 

 

 

 

The information presented on or through this website is made available solely for general information purposes and is not intended to substitute for professional, medical or legal advice. We do not warrant the accuracy, completeness, or usefulness of this information. Any reliance you place on such information is strictly at your own risk. We disclaim all liability and responsibility arising from any reliance placed on such materials.

Comments